Sur­vey­ing the side ef­fects

The Sunday Telegraph - Sunday - - Advice -

Medicine is for the most part straight­for­ward, where a few per­ti­nent ques­tions, a brief ex­am­i­na­tion, a blood test or X-ray is all that is re­quired to dis­tin­guish pleurisy from pneu­mo­nia, gas­tri­tis from gall­stones. But when the symp­toms are more puz­zling, the temp­ta­tion to ini­ti­ate a galaxy of costly in­ves­ti­ga­tions is best avoided in favour of a few mo­ments re­flec­tion on what ex­actly is go­ing on – a point well il­lus­trated by the fol­low­ing cau­tion­ary tale as re­counted by Ital­ian physi­cian Ca­te­rina Bucca in The Lancet. For the past year her pa­tient, a 65-year-old woman, had been trou­bled by at­tacks of lower ab­dom­i­nal pain of such sever­ity she had ended up in ca­su­alty on sev­eral oc­ca­sions. Th­ese episodes usu­ally occurred af­ter lunch and lasted a few hours be­fore re­solv­ing spon­ta­neously and without any other signs of gut dis­tur­bance such as vom­it­ing or di­ar­rhoea. Dur­ing this time she had un­der­gone the full gamut of tests. Noth­ing. There seemed no al­ter­na­tive other than to open her up to take a look in­side but the day be­fore her planned op­er­a­tion, Dr Bucca wit­nessed a full­blown episode soon af­ter be­ing given her usual blood pres­sure low­er­ing med­i­ca­tion Enalapril – whose side ef­fects in­clude in­ter­mit­tent swelling of the lin­ing of the gut. The op­er­a­tion was can­celled, an al­ter­na­tive med­i­ca­tion pre­scribed and she has not suf­fered an at­tack since. “The les­son I learnt,” writes Dr Bucca, “is that one should al­ways take the pos­si­bil­ity of drug side ef­fects into ac­count be­fore ini­ti­at­ing in­va­sive di­ag­nos­tic tests.” Some­times the pa­tients make the con­nec­tion for them­selves – as with a reader from North York­shire puz­zled at the fail­ure to re­gain his mo­bil­ity fol­low­ing a knee re­place­ment. “On leav­ing hospi­tal I tried to an­a­lyse what might be the ex­pla­na­tion,” he writes, and won­dered whether the acid sup­pres­sant drug Ran­i­ti­dine he took for his heart­burn might be re­spon­si­ble. He de­cided to give them a rest and within a week had come on “by leaps and bounds”. Pre­dictably, his heart­burn re­turned so he took just one pill and promptly no­ticed that the mus­cles around his knee be­came tight and painful. “There could have been no clearer ev­i­dence that Ran­i­ti­dine was the cul­prit.” His sur­geon to whom he re­counted his ex­pe­ri­ence was for ob­vi­ous rea­sons “ex­tremely in­ter­ested”.

Newspapers in English

Newspapers from UK

© PressReader. All rights reserved.